Alert archive / Kansas / Special Weather Statements in 2008
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at Aug 5, 2008, 8:01 PM CDT for Kearny County, Kansas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2008, 8:01 PM CDT (01:01 UTC)
- Expired
- Aug 5, 2008, 9:00 PM CDT
- In force
- 59 min
- Issued by
- NWS Dodge City, KS
County Kearny County, KS
The radar
The Dodge City radar (KDDC), 127 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.0 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1601 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 1927 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS83 KDDC 060104 SPSDDC SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 801 PM CDT TUE AUG 5 2008 KSZ062-060200- KEARNY- 801 PM CDT TUE AUG 5 2008 ...SIGNIFICANT WEATHER ADVISORY FOR KEARNY COUNTY... AT 757 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES NORTHWEST OF ULYSSES...MOVING NORTH AT 25 MPH. SMALL HAIL...AND WINDS AROUND 55 MPH ARE POSSIBLE WITH THIS STORM AS IT MOVES THROUGH KEARNY COUNTY. THE LAKIN AND SURROUNDING AREAS SHOULD SEE THE IMPACTS FROM THIS STORM AFTER 820 PM. RESIDENTS IN SOUTHERN KEARNY COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3811 10152 3810 10116 3774 10125 3773 10151 TIME...MOT...LOC 0101Z 187DEG 22KT 3771 10141 $$ UMSCHEID
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 5, 3:36 PM CDT, 4 hours 25 minutes earlier.
Area forecast discussion, Aug 5, 3:36 PM CDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 336 PM CDT TUE AUG 5 2008 .DISCUSSION... DAYS 1-2... SURFACE FRONT WAS LOCATED SOUTH OF DDC ABOUT 30 MILES AS OF 3 PM. CONVECTION WAS ALREADY DEVELOPING ALONG THE BOUNDARY. MOST OF THE PRECIP THIS EVENING SHOULD BE ALONG AND SOUTH OF THE FRONT. HOWEVER, A FEW CELLS COULD PROPAGATE NORTH OF THE FRONT AS WELL. ELEVATED STORMS MAY FIRE LATER TONIGHT IN CENTRAL KS. THE MODELS ALL MOVE THE FRONT BACK NORTH TONIGHT AND WEDNESDAY. IF ELEVATED CONVECTION PERSISTS IN CENTRAL KS, THEN THE FRONT MAY NOT MAKE IT SO FAR NORTH ON WEDNESDAY. HOWEVER, MAXES WERE RAISED FROM DDC SW. A SHORTWAVE TROUGH IS ADVERTISED BY THE MODELS TO MOVE SE INTO THE UPPER MIDWEST BY WEDNESDAY. THIS WILL SERVE TO REINFORCE THE BOUNDARY. STORMS WILL DEVELOP ALONG AND NORTH OF THE BOUNDARY AGAIN WED AFTERNOON AND PERSIST INTO WED NIGHT. CONVECTIVE DEBRIS MAY KEEP MUCH OF THE AREA CLOUDY ON THURSDAY, ALONG WITH LINGERING SHOWERS/STORMS. IT COULD BE COOLER THAN FORECASTED IF IT STAYS CLOUDY STRONG CONVECTIVE OUTFLOW IS THE MAIN CONCERN THAT COULD CAUSE THE ABOVE LINE OF THINKING TO GO AWRY. FOR EXAMPLE, TODAY TURNED OUT TO BE MUCH COOLER THAN FORECASTED IN DODGE CITY SINCE THE FRONT IS ABOUT 80 MILES FURTHER SOUTH THAN EXPECTED. THIS IN TURN WILL HAVE A MAJOR IMPACT ON CONVECTIVE EVOLUTION (STORMS FORMING FURTHER SOUTH THAN EXPECTED THIS AFTERNOON). DAYS 3-7... STRONG RIDGING WILL BE ONGOING AT THE BEGINNING OF THE EXTENDED PERIOD. THE MEDIUM RANGE MODELS HAVE THE UPPER RIDGE AXIS EXTENDING FROM THE EASTERN SLOPES OF THE CANADIAN ROCKIES INTO COLORADO AND NEW MEXICO. NORTHWESTERLY FLOW ALOFT WILL BE IN PLACE OVER THE CENTRAL HIGH PLAINS. THE GFS AND LAST NIGHTS ECMWF SHOW SURFACE HIGH PRESSURE ACROSS THE CENTRAL PLAINS ON FRIDAY BEHIND A STRONG WAVE AND COOL FRONT MOVING DOWN THE EASTERN SIDE OF THE RIDGE. THIS COULD KEEP TEMPERATURES A LITTLE COOLER ON FRIDAY. BY THIS WEEKEND THE GFS IS SHOWING ANOTHER SLUG OF ENERGY ROTATING AROUND THE UPPER RIDGE AND INTO THE NORTHERN AND CENTRAL PLAINS. THIS COULD BE THE FEATURE THAT IS CURRENTLY WORKING ITS WAY WESTWARD ACROSS NORTHERN MEXICO. THE GFS AND ECMWF MORE OR LESS SHOW THIS FEATURE COMING OUT INTO THE PLAINS LATE SATURDAY BUT HAVE BEEN STRUGGLING WITH THE TIMING OF THIS THE PAST SEVERAL RUNS. AT ANY RATE THE CHANCE POPS THAT ARE CURRENTLY IN PLACE LOOK GOOD. THROUGH THE EARLY PART OF NEXT WEEK THE UPPER RIDGE HAS FLATTENED OUT CONSIDERABLY WITH A WEST NORTHWEST COMPONENT TO THE UPPER FLOW OVER THE CENTRAL PLAINS. TEMPERATURES SHOULD AT LEAST BE FAIRLY SEASONAL THROUGH THE MIDDLE OF NEXT WEEK. ANY CONVECTIVE EVENTS WOULD HAVE A BEARING ON TEMPERATURES. .AVIATION... A FRONTAL BOUNDARY WILL BE SITUATED ALONG OR JUST NORTH OF THE OKLAHOMA BORDER THIS EVENING. THIS FRONT MAY MOVE BACK TO THE NORTH LATER TONIGHT. WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO OCCUR ALONG AND NORTH OF THE FRONT LATER THIS AFTERNOON AND EVENING BUT SHOULD BE DISSIPATING AFTER DARK. WILL COVER THIS WITH A CB MENTION IN THE TAFS. THE FRONT MAY BEGIN TO MOVE BACK TO THE NORTH TONIGHT. TO THE NORTH OF THE FRONT MVFR/IFR CIGS AND VSBYS COULD REDEVELOP AGAIN LATER TONIGHT AND LINGER INTO WEDNESDAY MORNING. THIS COULD OCCUR AS FAR SOUTH AS GARDEN CITY AND DODGE CITY BUT WILL BE MORE LIKELY AROUND HAYS. && .PRELIMINARY POINT TEMPS/POPS... DDC 70 100 66 87 / 20 20 40 40 GCK 69 97 65 86 / 0 30 40 40 EHA 68 100 66 87 / 20 0 30 40 LBL 70 100 66 86 / 30 0 20 40 HYS 69 89 66 86 / 30 40 50 40 P28 74 100 71 87 / 40 0 0 40 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN24/02
Hazardous weather outlook, Aug 5, 9:31 AM CDT, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE DODGE CITY KS 931 AM CDT TUE AUG 5 2008 KSZ030-031-043>046-061>066-074>081-084>090-061445- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 931 AM CDT TUE AUG 5 2008 /831 AM MDT TUE AUG 5 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE SLOWLY SOUTHWARD ACROSS SOUTHWESTERN KANSAS TODAY. A FEW SHOWERS AND THUNDERSTORMS MAY FORM BY MID TO LATE AFTERNOON ALMOST ANYWHERE BUT WIDESPREAD RAINFALL IS NOT EXPECTED. THE THUNDERSTORMS MAY BECOME MORE NUMEROUS OVERNIGHT ESPECIALLY IN THE WAKEENEY TO HAYS AREA. SEVERE THUNDERSTORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A CHANCE FOR SHOWERS AND THUNDERSTORMS WILL REMAIN INTO MONDAY. THE BEST CHANCES WILL BE OVER THE WAKEENEY AND HAYS AREAS WEDNESDAY NIGHT. AT THIS TIME SEVERE WEATHER IS NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 06
In the hours before
Special weather statement, Aug 5, 5:33 PM CDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
533 PM CDT TUE AUG 5 2008
KSZ086-052315-
SEWARD-
533 PM CDT TUE AUG 5 2008
...SIGNIFICANT WEATHER ADVISORY FOR SEWARD COUNTY...
AT 531 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR LIBERAL...MOVING WEST AT 5
MPH.
PENNY SIZE HAIL...AND WINDS AROUND 55 MPH ARE POSSIBLE WITH THESE
STORMS. LOCALIZED VERY HEAVY RAINFALL IS ALSO POSSIBLE IN LIBERAL
WITH SOME QUICK STREET FLOODING POSSIBLE THROUGH 630 PM CDT.
RESIDENTS IN SOUTHERN SEWARD COUNTY...INCLUDING THE CITY OF
LIBERAL...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.
LAT...LON 3699 10097 3699 10103 3699 10107 3727 10103
3715 10070 3698 10082 3698 10094 3698 10096
TIME...MOT...LOC 2233Z 102DEG 4KT 3705 10090
UMSCHEIDSpecial weather statement, Aug 5, 6:12 PM CDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 612 PM CDT TUE AUG 5 2008 KSZ085-086-060015- SEWARD-STEVENS- 612 PM CDT TUE AUG 5 2008 ...SIGNIFICANT WEATHER ADVISORY FOR SEWARD AND STEVENS COUNTIES... AT 606 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES EAST OF WOODS...MOVING WEST AT 10 MPH. PENNY SIZE HAIL...AND WINDS AROUND 55 MPH ARE POSSIBLE WITH THIS STORM. RESIDENTS IN EASTERN STEVENS AND WESTERN SEWARD COUNTIES...INCLUDING THE CITY OF WOODS...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3709 10123 3733 10115 3725 10090 3708 10093 TIME...MOT...LOC 2312Z 110DEG 9KT 3715 10099 UMSCHEID
Local storm report, Aug 5, 7:46 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
746 PM CDT TUE AUG 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 PM HAIL 5 SW ULYSSES 37.53N 101.42W
08/05/2008 E1.00 INCH GRANT KS TRAINED SPOTTER
THE SPOTTER ALSO REPORTED ESTIMATED 70 MPH THUNDERSTORM
WIND GUST.
0732 PM TSTM WND GST 5 SW ULYSSES 37.53N 101.42W
08/05/2008 E70.00 MPH GRANT KS TRAINED SPOTTER
THE TRAINED SPOTTER ALSO REPORTED QUARTER SIZE HAIL AT
THIS TIME.
&&
UMSCHEIDSpecial weather statement, Aug 5, 8:01 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 801 PM CDT TUE AUG 5 2008 KSZ062-060200- KEARNY- 801 PM CDT TUE AUG 5 2008 ...SIGNIFICANT WEATHER ADVISORY FOR KEARNY COUNTY... AT 757 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES NORTHWEST OF ULYSSES...MOVING NORTH AT 25 MPH. SMALL HAIL...AND WINDS AROUND 55 MPH ARE POSSIBLE WITH THIS STORM AS IT MOVES THROUGH KEARNY COUNTY. THE LAKIN AND SURROUNDING AREAS SHOULD SEE THE IMPACTS FROM THIS STORM AFTER 820 PM. RESIDENTS IN SOUTHERN KEARNY COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3811 10152 3810 10116 3774 10125 3773 10151 TIME...MOT...LOC 0101Z 187DEG 22KT 3771 10141 UMSCHEID
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 7:33 PM CDT | Severe Thunderstorm Warning | DDC | Grant | 42 min |
| Aug 5, 9:06 PM CDT | Special Weather Statement | DDC | Finney | 39 min |
| Aug 6, 4:30 PM CDT | Special Weather Statement | DDC | Ford | 45 min |
| Aug 6, 5:31 PM CDT | Special Weather Statement | DDC | Hodgeman | 44 min |
Nearby
Special Weather Statements in Kansas, 2008Every special weather statement in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.